Department of Health & Human Services
HUMBOLDT – Local residents who use illegal or “street” drugs may be at increased risk of overdose, according to the California Department of Public Health (CDPH).
Pills and tablets that look like Norco, Vicodin and other pain medications may contain fentanyl, a powerful opioid that is many times stronger than morphine. Heroin may also be laced with fentanyl.
Fentanyl is colorless and odorless and cannot be detected without laboratory testing. Using drugs that contain fentanyl can lead to overdose and death.
According to the CDPH, Sacramento County health officials recently reported 48 overdoses of illicitly obtained drugs with at least 10 deaths over a 10-day period. Several Northern California counties have also received reports of overdoses and deaths potentially related to fentanyl.
“These overdoses and deaths are tragic reminders that unless you receive a drug at a pharmacy, you shouldn’t take it,” said Dr. Karen Smith, CDPH Director and State Public Health Officer.
The overdose prevention drug Naloxone (Narcan) is effective in reversing the effects of fentanyl. However, it may take repeated doses of Naloxone over several hours to adequately treat fentanyl overdose, likely due to fentanyl’s long half-life. If you suspect someone has overdosed, always call 911.
To learn more about Naloxone, or to obtain a Naloxone kit, phone (707) 268-2132.